Louisiana, 2017

Flash Flood and Damaging Wind in Louisiana, July 8 to 9, 2017

July 8 to 9, 2017 · NWS LIX · 2 events in 2 counties and zones

A hot and unstable airmass aided the development of thunderstorms across southeast Louisiana during the afternoon hours both days.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LIX wrote it up.

A hot and unstable airmass aided the development of thunderstorms across southeast Louisiana during the afternoon hours both days.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before the first event at Jul 8, 2:56 AM CST, 4 hours 54 minutes earlier.

Area forecast discussion, Jul 8, 2:56 AM CST, 4 hours 54 minutes before
Area Forecast Discussion
National Weather Service New Orleans LA
356 AM CDT Sat Jul 8 2017

.SHORT TERM...
The actual synoptic cold front still remains over northern
Mississippi. There is a trough or frontal inversion showing up in
Jackson's 00z Saturday sounding profile at 980mb but is lost south
of there. But adhering to the meteorological definition of a cold
front being a change in air mass, we should see the synoptic cold
front remain over northern Mississippi today. That being said,
our area will be visited by a line of sh/ts later today that will
originate from a large convective burst along the cold front over
northern Mississippi this morning. The line of sh/ts will race
south starting later this morning and will take much of the day to
reach our area. This line of sh/ts will produce northerly winds
and cool temps back several degrees by mid to late afternoon for
southern Mississippi and locations south of there through the
remainder of the day. But, to clear up any confusion, this will
not be the cold front oweing to temperature being a molecular
speed variable. Instead, dew pts are an indication of a true mass
variable and since the large scale dew pt gradient will remain
over northern Mississippi today, this is where the actual cold
front will have to be drawn. But, the line of sh/ts moving south
well ahead of the front will make a path for the synoptic cold
front to move south as we should begin to see the dew pt temp
gradient move our way tonight into Sunday morning.

Other activity will be ongoing as well today before the line
reaches the area. Thunderstorms today should be capable of
producing strong wind speeds up to 40 mph with isolated severe
thunderstorms possible as well with damaging wind speeds and hail.
As the isodrosotherm gradient(cold front) moves southward, sh/ts
should be able to continue well into the night as support and
focus will be ample. This dew pt boundary slows and stalls at the
northern edge of the area Sunday keeping rain chances high over
and south of the stationary frontal boundary. This could also help
a few isolated thunderstorm cells become strong or even severe as
well on Sunday.

.LONG TERM...
There is some slight indication that some of these cooler dew pt
temps could bleed into the area by Sunday night into Monday
morning. This could reach as far south as the Mississippi gulf
coast to St Tammany Parish back to Wilkinson County. Although this
would not be a huge change, dew pt temps could lower to the mid
60s for these areas which would lower rain chances also. But to
the south of this boundary, the rain making will continue. The dew
pt boundary will move back north as a warm front starting Monday
night into Tuesday and will bring rain chances downward as well.
This should be able to bring sh/ts chances back into a more normal
summer distribution for the remainder of the week.

&&

.AVIATION...
Scattered SHRA/TSRA will occasionally impact the terminals
through today. A few of the stronger cells will produce wind
gusts up to 40 knots along with brief IFR/LIFR conditions,
however these conditions are not expected to be widespread enough
or of sufficient risk to mention in the TAFs attm. Will continue
to monitor trends and update TAFs for TEMPO mainly MVFR conditions
in the convection later today. Outside of convection, VFR is
expected to prevail. Activity is expected to continue into the
overnight hours as well.

&&

.MARINE...
Light onshore flow expected to remain into next week. Some
westerly wind direction will affect the waters today and Sunday.
But no appreciable change in speed is expected. The exception will
be near thunderstorms.

&&

.DECISION SUPPORT...
DSS code: Blue.
Deployed: None.
Activation: None.
Activities: Monitoring Hydro

Decision Support Services (DSS) Code Legend
Green  = No weather impacts that require action.
Blue   = Long-fused watch, warning, or advisory in effect or
         high visibility event.
Yellow = Heightened impacts with short-fused watch, warning or
         advisory issuances; radar support.
Orange = High Impacts; Slight to Moderate risk severe; nearby tropical
         events; HazMat or other large episodes.
Red    = Full engagement for Moderate risk of severe and/or
         direct tropical threats; Events of National Significance.

&&

.PRELIMINARY POINT TEMPS/POPS...
MCB  90  72  91  72 /  60  50  50  20
BTR  91  74  91  75 /  60  50  50  30
ASD  91  74  90  75 /  60  50  50  30
MSY  90  76  89  76 /  60  40  50  30
GPT  91  75  89  76 /  60  50  50  30
PQL  91  72  90  74 /  60  50  50  30

&&

.LIX WATCHES/WARNINGS/ADVISORIES...
LA...None.
GM...None.
MS...None.
GM...None.
&&
Hazardous weather outlook, Jul 8, 4:05 AM CST, 3 hours 45 minutes before
Hazardous Weather Outlook
National Weather Service New Orleans LA
505 AM CDT Sat Jul 8 2017

GMZ530-532-534-536-538-550-552-555-557-570-572-575-577-LAZ034>037-
039-040-046>050-056>072-MSZ068>071-077-080>082-082215-
Lake Pontchartrain and Lake Maurepas-Mississippi Sound-
Lake Borgne-Chandeleur Sound-Breton Sound-
Coastal Waters from Port Fourchon LA to Lower Atchafalaya River
LA out 20 nm-
Coastal waters from the Southwest Pass of the Mississippi River
to Port Fourchon Louisiana out 20 NM-
Coastal Waters from Boothville LA to Southwest Pass of the
Mississippi River out 20 nm-
Coastal waters from Pascagoula Mississippi to Stake Island out
20 NM-
Coastal waters from Port Fourchon Louisiana to Lower Atchafalaya
River LA from 20 to 60 NM-
Coastal waters from Southwest Pass of the Mississippi River to
Port Fourchon Louisiana from 20 to 60 NM-
Coastal Waters from Stake Island LA to Southwest Pass of the
Mississippi River from 20 to 60 nm-
Coastal waters from Pascagoula Mississippi to Stake Island
Louisiana out 20 to 60 NM-Pointe Coupee-West Feliciana-
East Feliciana-St. Helena-Washington-St. Tammany-Iberville-
West Baton Rouge-East Baton Rouge-Ascension-Livingston-Assumption-
St. James-St. John The Baptist-Upper Lafourche-St. Charles-
Upper Jefferson-Orleans-Upper Plaquemines-Upper St. Bernard-
Upper Terrebonne-Lower Terrebonne-Lower Lafourche-Lower Jefferson-
Lower Plaquemines-Lower St. Bernard-Northern Tangipahoa-
Southern Tangipahoa-Wilkinson-Amite-Pike-Walthall-Pearl River-
Hancock-Harrison-Jackson-
505 AM CDT Sat Jul 8 2017

This Hazardous Weather Outlook is for portions of Southeast
Louisiana...South Mississippi and the adjacent coastal waters.

.DAY ONE...Today and Tonight

A marginal risk of severe thunderstorms will exist today for all
areas. The main hazards are expected to be damaging winds and
large hail. Frequent lightning and locally heavy rainfall are also
expected with this activity. A few strong to severe thunderstorms
may occur Sunday as well with the same associated hazards.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

A few strong to severe thunderstorms may occur Sunday with the
same associated hazards.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

In the hours before

Special weather statement, Jul 8, 7:45 AM CST, 5 minutes before
Special Weather Statement
National Weather Service New Orleans LA
845 AM CDT SAT JUL 8 2017

MSZ070-071-081430-
Pike-Walthall-
845 AM CDT SAT JUL 8 2017

...THUNDERSTORMS WITH HEAVY RAINFALL AND GUSTY WINDS WILL AFFECT
SOUTHERN WALTHALL AND SOUTHERN PIKE COUNTIES...

At 842 AM CDT, radar indicated thunderstorms with very heavy
rainfall were located along a line extending from 8 miles southeast
of Mccomb to near Magnolia. The storms were moving southeast near 5
mph.

Winds in excess of 30 mph are possible with these storms.

Locations impacted include...
Magnolia, Tylertown, Osyka, Dexter and Mccomb Airport.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3117 9001 3113 9000 3113 8994 3100 8990
      3100 9055 3117 9055 3120 9035
TIME...MOT...LOC 1342Z 309DEG 3KT 3115 9038 3113 9054

TD

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flash flood, 1 thunderstorm wind. Local standard time, as filed.

Flash Flood, East Feliciana

When
July 8, 7:50 AM CST to 9:00 AM CST
Where
East Feliciana County, 0.91 mi SW of Norwood to 1 mi WNW of Norwood
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
30.960, -91.110

Water briefly crossed Louisiana Highway 19 near Norwood, as well as other roads and streets in and around Norwood.

Thunderstorm Wind, St. Charles

When
July 9, 1:25 PM CST
Where
St. Charles County, St Rose
Measured
55 kt (63 mph) estimated gust
Reported by
Emergency Manager
Coordinates
29.950, -90.320

Several trees and power lines were reported blown down by thunderstorm winds in St. Rose. Event time was estimated based on radar.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Louisiana in 2017Every state in 2017This day in weather historyWarnings in Louisiana, July 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 713219, 713220.